My monthly cycle (maintenance chemotherapy)…

I am on a four week cycle of Chemotherapy (Pemetrexed) as a maintenance treatment, and have been since I completed my initial treatment in October 2017.

Every four weeks I have the same treatment and the effects are broadly the same, but always slightly different.

What really frustrates me is how little useful information there is about how the treatment should or could make me feel during the cycle. I believe that the normal cycle for this treatment is 3 weeks but I came to the agreement with my oncologist that a four week cycle meant a significantly improved quality of life. This is important and you can’t stop yourself from doing the mental assessment of quality of life against extension of life from the treatment. If you are in this position you will understand this if you don’t then I will write another short essay on it shortly.

I can find hundreds of websites with the same information on. The completely useless list of side effects. They have tried to improve it with the list being split into those that are most likely and those that are least likely. But they are useless and pointless lists of stuff and no help to the long term patient.

Here is my experience of the 3-4 week cycle and this is the sort of useful information that the drug companies should be providing. Scenario based explanations that cover the majority of impacts (not just side effects) that people will feel when having the treatment.

THE FOLLOWING IS MY PERSONAL EXPERIENCE AND MY GUESS AS TO WHAT IS HAPPENING IN MY BODY! IT HAS NO BASIS IN REAL MEDIACAL FACT.

THE CHALLENGE TO THE DRUG AND ONCOLOGY WORLD IS PLEASE READ, CORRECT AND PUBLISH SO THAT PEOPLE IN MY CONDITION CAN PROPERLY UNDERSTAND WHAT IS HAPPENING TO THEM!

Day -1 : Tuesday – Steroids (Dexamethasone)

The steroids make me feel a bit hyperactive. It is good for getting things done but my brain seems to engage slightly behind mouth. This can be a bit risky at work, especially in large meetings.

The main effect that I feel is that I find it difficult to sleep at night and I get a bit of heartburn at night. The advice that I have had and followed is to have all the steroids in the morning. It helps a bit.

Also don’t eat late and eat things that are easy to digest.

Day 0: Wednesday – Treatment day

Depending on how well I sleep there is a strange mix of the high from the steroids and tiredness from lack of sleep. The two can cancel themselves.

I have the treatment at 12 noon. I eat well afterwards and go home feeling a strange. I usually sleep for an hour or two in the afternoon as tiredness sets in.

Day 1: Thursday – Day after treatment

I go to work usually having slept very badly suffering from heartburn. This is the day where tiredness and steroids cancel each other out. It is strange almost spaced out kind of feeling.

The heartburn will have started to have an impact on my oesophagus and throat as the acid finds its way up to where it shouldn’t. I use Gaviscon to try and reduce the effects and it is not bad. I have tried a proton pump inhibitor such as Lansoprazole but when I was on it long term it made me feel unwell and to use it on and off once every four weeks sends my digestive system into a ‘bit of a spin’, causing excruciating wind for at least a week afterwards.

I get through my day at work and go home.

Day 2: Friday – The steroids start to wear off

This is a difficult day as the effects of the chemotherapy start to hit me around mid afternoon.

My assumption here is that the steroids trick the body into not reacting to the fact that it has been drugged . The drug carries on working. As the steroids wear off the body does everything it can to get rid of the drug. This manifests itself as follows:

  • Very strong smelling urine which is always a dark yellow colour.
  • A kind of constipation that causes the stools to harden.
  • Excessive saliva that comes with a horrible taste in the mouth. This makes me feel a bit nauseous.
  • The inability to think straight.
  • A dull background headache that stays with you even when asleep.

In short it is like the onset of that first ever hangover that you experience as a teenager.

Day 3 & 4 ; The weekend after

This is when it really hits.

I force myself to go out and walk five miles each morning, stopping for breakfast at a nice café in Blackheath. I feel this is important as, if I am correct, doing this will help to get the blood (and lymph) moving, hopefully helping the body to get rid of the drug.

By now the symptoms listed above are at their worst. My urine smells horrible to the point where I can’t bear it myself. The hangover feeling is complete, there is no getting comfortable. Occasionally, the excessive saliva and taste in the mouth make me sick, but not always. This really is the hangover from hell.

It is bearable, and I have to keep telling myself that

  1. It is not as bad as the initial treatment that I had (Cisplatin, Pemetrexed and radiotherapy).
  2. It will only last for a few more days.
  3. It is nothing compared to what some poor people have to endure.

Easy to say, and write here, but when you are feeling this way you have to make yourself remember this and convince yourself.

By the end of Sunday I also find that I am at an emotional low. Anything can set me off and it is quite hard to hide or stop. It can be anything, it is ok.

Day 5: Monday – Working at home day

The Monday I still feel rough and I have a block booking to work at home that day. I don’t get a full days work done but I do get something done.

The hangover feeling usually clears during the day but it can be replaced by a headache and sometimes a bit of a temperature (paracetamol to counteract it).

My assumption is that the hangover feelings are as a result of the body trying to get rid of the poison. This changes as the drug actually starts to take effect and the cells in the body, that should be renewing themselves, don’t.

This is where it switches from being a physical thing to more of a mental / emotional thing. You have to drag yourself out of it, there is no other choice. But there is the voice in your head that says “Why bother dragging yourself through this again when you are only going to have to go through it in four weeks time, that’s not long you know. And then in another four weeks and another. What is the point, it just goes no forever!”.

You have to ignore it. You have to get yourself out of yourself, I walk when I can to help over come this. You have to tell yourself “In a couple of days I will feel better”. At the end of the day you don’t have a choice but that does not help.

Day 6, 7 & 8: Tuesday, to Thursday – Working through it

Back to work. Not feeling the best but back at work. Tiredness is the biggest problem and still pulling yourself out of the emotional down.

When it is gone you feel great.

Week 3: Hay fever?

Around week three I get hay fever type symptoms. My eyes water continuously especially when outside. I feel like I have a cold but without most of the cold symptoms, I guess this is what hay fever is like?

My assumption is that after about two weeks the drug effects are gone and the body starts to try and get itself back to normal. This has to have an impact and for me the impact is like hay fever?

Is this normal, I don’t know.

Are any of these reactions normal, I don’t know? And that is the point, why is there no guide as to what is happening in body over this cycle and how it might make me feel. If these are normal feelings then this should be documented somewhere with an explanation. If I know what is happening it my body, if I can visualise it, I can cope with how it makes me feel a lot better.

WHY DON’T THE DRUGS COMPANIES GET THIS?

WHY DO THEY JUST GIVE US A LIST OF SIDE EFFECTS, NOT DESIGNED TO HELP ME BUT TO LEGALLY COVER THEMSELVES?

Maybe its out there but I just haven’t found it, please let me know if it is?

 

 

 

 

 

Published by

John Frank Trent

Having been diagnosed, treated and almost cured of lung cancer I feel the need to record some of my thoughts. This is not a self help site there will be no advice on cancer related matters just my thoughts.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s